We report a 47-year-old Japanese man who presented with visual disturbance due to a pituitary tumor with suprasellar extension. The patient had mild secondary hypothyroidism preoperatively, and was started on administration of levothyroxine sodium immediately before transsphenoidal surgery. After the operation, levothyroxine sodium was continued for several months. Pathological examination of the surgical specimen, together with endocrinological investigation revealed that the suprasellar tumor was a FSH- producing pituitary adenoma. Since 3 months after the operation, he has developed muscle weakness and finger tremor. He was found to be thyrotoxicosis, and levothyroxine sodium was discontinued. Seven weeks after levothyroxine sodium was discontinued, thyrotoxicosis continued, with a positive thyrotropin binding inhibitory immunoglobulin (TBII) and a high diffuse 123I-uptake by the thyroid. He was started on thiamazole 30 mg/day. Although his thyroid dysfunction improved within 2 months, hyperthyroidism worsened repeatedly on attempts to discontinue thiamazole, and he required continuous treatment at 2.5 mg/day. Patients with occult autoimmune thyroiditis rarely progress to thyrotoxicosis after operations on other endocrine organs such as the adrenal or parathyroid gland. In patients with pituitary adenoma, thyroid function and thyroid-associated autoantibodies should be investigated pre- and post-operatively.
- Pituitary adenoma
- Thyrotropin binding inhibitory immunoglobulin (TBII)
ASJC Scopus subject areas
- Endocrinology, Diabetes and Metabolism